Texas, 2003

Tornado and Hail in Texas, March 17, 2003

March 17, 2003 · NWS FWD · 4 events in 2 counties and zones

3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 4:37 PM CST, 1 minute earlier.

Area forecast discussion, Mar 17, 4:37 PM CST, 1 minute before
AREA FORECAST DISCUSSION...AMENDED TO ADD NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CST MON MAR 17 2003

PROFILER DATA THIS AFTERNOON IS SHOWING STRENGTHENING UNIDIRECTIONAL
WESTERLY FLOW OVER WEST TEXAS...WITH OVER 100 KTS AT 250 MB
APPROACHING THE REGION. THE DRYLINE...WHICH HAS BEEN SPARKING STORMS
TO THE NORTHWEST OF THE METROPLEX (WHERE THE BEST UPPER DYNAMICS
ARE)...SEEMS TO BE STALLING A BIT AS THE SURFACE LOW OVER THE
OKLAHOMA PANHANDLE STRENGTHENS AND BACKS LOW LEVEL WINDS OVER NORTH
TEXAS. THIS WILL KEEP THE THREAT OF SEVERE STORMS OVER THE REGION
INTO THE EVENING...MAINLY NORTH OF INTERSTATE 20...WHERE THE BEST
WIND AND FORCING DYNAMICS WILL REMAIN.

TUESDAY...THE ETA DEVELOPS A SECONDARY LOW FORMING OVER SOUTHEAST
TEXAS AS ANOTHER VORT LOBE DRIVES THROUGH. THIS SHOULD SHUNT MOST OF
THE MOISTURE EAST OF THE AREA...ENDING OUR SEVERE THREAT LATER
TONIGHT. HOWEVER...THUNDERSTORMS CANNOT BE RULED OUT OVER MOST OF
NORTH TEXAS AS THE HUGE UPPER LOW REMAINS OVER THE REGION AND DRIER
WESTERLY FLOW IS HELD UP WITH THE VORT MAX TO THE WEST.

WEDNESDAY THROUGH FRIDAY...THE PESKY UPPER LOW IS EXPECTED TO SLOWLY
WOBBLE OFF TO THE NORTHEAST...FOR DRY WESTERLY FLOW. COOLER AIR IS
EXPECTED TO FILTER IN BY THURSDAY AS A WEAKENING SURFACE LOW MOVES
TO THE NORTHEAST THROUGH OKLAHOMA AND ALLOWS NORTHWEST FLOW TO
ENSUE. SATURDAY AND SUNDAY WILL BRING ANOTHER WELL ADVERTISED UPPER
LOW THROUGH TEXAS...FOR A CHANCE OF SHOWERS AND STORMS. MONDAY LOOKS
DRY AND MOSTLY SUNNY WITH THE TROUGH PASSING TO THE EAST.

FCSTID = 30
DFW   56  72  50  71 /  40  30   0   0
ACT   56  74  51  73 /  30  30   0   0
PRX   57  68  47  70 /  40  40   0   0
DTO   56  71  49  69 /  40  30   0   0
TKI   56  70  49  71 /  40  30   0   0
DAL   56  72  51  71 /  40  30   0   0
TRL   56  71  51  71 /  40  30   0   0
CRS   57  72  51  73 /  30  40   0   0
TPL   55  74  49  72 /  20  30   0   0

.FWD...SEVERE THUNDERSTORM WATCH FOR MOST OF NORTH TEXAS THROUGH 7 PM.
Hazardous weather outlook, Mar 17, 1:55 PM CST, 2 hours 43 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
155 PM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 7 PM CST FOR THOSE
PORTIONS OF NORTH TEXAS...ALONG AND NORTH OF A HAMILTON...COPPERAS
COVE...BRUCEVILLE-EDDY...MARLIN...GROESBECK...PALESTINE LINE. THIS
INCLUDES THE DALLAS AND FORT WORTH METROPLEX AND THE GREATER WACO
AREA. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH ARE THE MAIN
THREATS... WITH A TORNADO OR TWO POSSIBLE AS WELL. STORMS SHOULD
MOVE OUT OF EASTERN PORTIONS OF NORTH TEXAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS ON TUESDAY...MAINLY
MIDDAY AND AFTER FOR THOSE PORTIONS OF NORTH TEXAS...ALONG AND EAST
OF INTERSTATE 35. THE SEVERE WEATHER THREATS WILL REMAIN THE SAME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH 5 PM ALONG AND WEST OF
INTERSTATE 35...AND THEN FARTHER EAST AFTER 5 PM.

05/

In the hours before

Local storm report, Mar 17, 3:02 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CST MON MAR 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0256 PM    3 W SOUTH BEND            TX   1.00 INCH HAIL
03/17/03   YOUNG
Local storm report, Mar 17, 3:57 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0325 PM    2 S BUNGER                TX   0.75 INCH HAIL
03/17/03   YOUNG
Local storm report, Mar 17, 4:15 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0414 PM    7 W GRAFORD               TX   1.75 INCH HAIL
03/17/03   PALOPINTO
Local storm report, Mar 17, 4:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0345 PM    2 E POSSUM KINGDOM LAKE   TX   1.75 INCH HAIL
03/17/03   PALOPINTO

The radar

The Dallas/Ft Worth radar (KFWS), 86 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Palo Pinto

When
March 17, 4:38 PM CST
Where
Palo Pinto County, 5 mi NW of Mineral Wells
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.850, -98.167

Hail, Palo Pinto

When
March 17, 5:40 PM CST
Where
Palo Pinto County, 3 mi N of Santo
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.650, -98.217

Tornado, Palo Pinto

When
March 17, 5:45 PM CST
Where
Palo Pinto County, 2 mi E of Santo
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.600, -98.183

Some cattle feeders were damaged by a brief tornado touchdown.

Hail, Parker

When
March 17, 6:05 PM CST
Where
Parker County, Weatherford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349257, 5349258, 5349260, 5349259.